Alert archive / Iowa / Wind Advisories in 2024

Wind Advisory 9, NWS Des Moines, IA

June 6, 202424 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Jun 6, 2024, 10:46 AM CDT for 24 counties in Iowa. It took effect at Jun 6, 2024, 11:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 6, 2024, 10:46 AM CDT (15:46 UTC)
In effect from
Jun 6, 2024, 11:00 AM CDT
Expired
Jun 6, 2024, 6:00 PM CDT
In force
7 hr
Issued by
NWS Des Moines, IA
All 24 counties

Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Story County, IA, Tama County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 105 km from the middle of the area, began a volume at 15:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 3.8 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

262 
WWUS73 KDMX 061546
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
1046 AM CDT Thu Jun 6 2024

IAZ004>007-015>017-023>028-033>039-047>050-062300-
/O.NEW.KDMX.WI.Y.0009.240606T1600Z-240606T2300Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-
Tama-
Including the cities of Fort Dodge, Eldora, Algona, Shell Rock,
Reinbeck, Traer, Manly, Waterloo, Ames, Tama, Cedar Falls,
Gilmore City, Kanawha, Hampton, Aplington, Clear Lake, Allison,
Garner, Wall Lake, Schaller, Lake Mills, Rolfe, Pomeroy, Dysart,
Webster City, Lake View, Parkersburg, Gladbrook, Odebolt,
Estherville, Clarksville, Mason City, Rockwell City, Waverly,
Early, Ackley, Marshalltown, Boone, Toledo, Grundy Center, Britt,
Conrad, Dike, Belmond, Clarion, Forest City, Dumont, Iowa Falls,
Greene, Wellsburg, Pocahontas, Humboldt, Manson, Laurens,
Northwood, Eagle Grove, Lake City, Fonda, Emmetsburg, and Sac
City
1046 AM CDT Thu Jun 6 2024

...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  possible, at times.

* WHERE...Portions of central, north central, northeast, northwest, 
  and west central Iowa.

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Jimenez
2 follow-up statements
694 
WWUS73 KDMX 061804
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
104 PM CDT Thu Jun 6 2024

IAZ004>007-015>017-023>028-033>039-047>050-062300-
/O.CON.KDMX.WI.Y.0009.000000T0000Z-240606T2300Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-
Tama-
Including the cities of Waterloo, Laurens, Shell Rock, Clear
Lake, Eldora, Eagle Grove, Parkersburg, Webster City, Mason City,
Clarion, Early, Rolfe, Garner, Reinbeck, Sac City, Greene,
Marshalltown, Dike, Gilmore City, Boone, Belmond, Traer, Toledo,
Conrad, Schaller, Manly, Kanawha, Lake City, Forest City, Wall
Lake, Estherville, Lake Mills, Clarksville, Emmetsburg, Allison,
Dumont, Tama, Gladbrook, Hampton, Britt, Northwood, Pomeroy, Fort
Dodge, Aplington, Cedar Falls, Dysart, Humboldt, Waverly,
Odebolt, Grundy Center, Rockwell City, Manson, Wellsburg, Algona,
Pocahontas, Iowa Falls, Fonda, Ames, Ackley, and Lake View
104 PM CDT Thu Jun 6 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Portions of central, north central, northeast, northwest, 
  and west central Iowa.

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Areas of blowing dust are being reported as well...resulting in 
  localized areas of very poor visibilities and hazardous driving 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Be prepared for localized areas of greatly reduced visibilities in 
blowing dust while driving.

&&

$$

Percha
582 
WWUS73 KDMX 062303
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
603 PM CDT Thu Jun 6 2024

IAZ004>007-015>017-023>028-033>039-047>050-070015-
/O.EXP.KDMX.WI.Y.0009.000000T0000Z-240606T2300Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-
Tama-
Including the cities of Northwood, Boone, Dysart, Gladbrook,
Emmetsburg, Wall Lake, Lake View, Traer, Mason City,
Marshalltown, Toledo, Pomeroy, Webster City, Waterloo, Shell
Rock, Eldora, Aplington, Clarion, Conrad, Dike, Early, Reinbeck,
Greene, Schaller, Ames, Manson, Rockwell City, Garner, Lake
Mills, Clarksville, Cedar Falls, Rolfe, Gilmore City, Allison,
Hampton, Fort Dodge, Britt, Humboldt, Ackley, Grundy Center,
Odebolt, Wellsburg, Iowa Falls, Waverly, Clear Lake, Estherville,
Algona, Parkersburg, Kanawha, Pocahontas, Laurens, Tama, Sac
City, Manly, Eagle Grove, Dumont, Lake City, Forest City, Fonda,
and Belmond
603 PM CDT Thu Jun 6 2024

...WIND ADVISORY HAS EXPIRED...

Wind speeds have diminished and thus the advisory has been allowed 
to expire. Wind gusts over 40 MPH will be possible at times through 
the evening.

$$

Hagenhoff

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Jun 6, 6:17 AM CDT, 4 hours 29 minutes earlier. Its key messages:

  • Windy conditions are expected again today with gusts up to around 40 mph, the highest gusts over northern Iowa.
  • Next chance for rain/storms late Friday into early Saturday.
Area forecast discussion, Jun 6, 6:17 AM CDT, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
617 AM CDT Thu Jun 6 2024

 ...Updated for the 12z Aviation Discussion...

.KEY MESSAGES...

- Windy conditions are expected again today with gusts up to
  around 40 mph, the highest gusts over northern Iowa.

- Next chance for rain/storms late Friday into early Saturday.

&&

.DISCUSSION...
Issued at 351 AM CDT Thu Jun 6 2024

Upper level pattern going forward is dominated by two closed low
systems, the first over the Great Lakes and the second that will be
near Saskatchewan and Manitoba by later tonight. As a result,
ridging also stays in place over the western CONUS keeping us in the
central Midwest in prolonged northwest flow through at least much of
the weekend. At the surface, a high pressure will drift through the
region today into tonight keeping the forecast dry today with ample
sunshine expected. The only exception to this may be the far
northeast where a few clouds may drift through with the upper low
helping to kick off showers and/or a few storms mainly in Wisconsin.
Although today will be pleasant from a temperature and humidity
standpoint with low humidity and highs in the 70s to low 80s, winds
are expected to increase again aided in part by a pair of 30-35+
knot jets through the low to mid-levels and boundary layer mixing
with another day of inverted-v soundings in some locations. Winds at
the top of the mixed layer aren't nearly as high today as yesterday
but still reach towards 30-35 knots in especially northern Iowa. As
a result, sustained winds out of the northwest 20-30 mph and gusts
up to around 40 mph are forecast, with the highest gusts expected to
be in northern Iowa. Won't rule out a few higher gusts, but overall
forecast has winds remaining just below wind advisory criteria.

Winds will quickly decrease tonight with the aforementioned surface
high and when paired with clear skies, should result in a cooler
night tonight where areas north may see some low temperatures in the
upper 40s.

Slightly warmer conditions are expected on Friday as mid-level flow
turns to be out of the west increasing our warm air advection as a
thermal ridge slides through. Another shortwave moving through the
upper northwest flow will start by increasing clouds Friday
afternoon followed by returning rain and storm chances to the
forecast mainly Friday night into early Saturday. Models are in much
better agreement with moisture return reaching into at least part of
the area but differ slightly in the overall track of the low. Any
storms in our area look to be elevated with the strongest storms
more likely west to south of the area where instability is much
higher. Won't rule out a few storms, especially southwest, with
the potential for small hail and/or gusty winds in addition to
locally heavy rainfall, but the severe threat remains low at
this point on Friday night.

A few additional showers are possible into early Saturday, but the
bulk of the weekend looks dry and pleasant with highs remaining in
the 70s to low 80s with continued lower humidity. Enjoy it while you
can as temperatures look to climb by mid to late next into at least
the mid to upper 80s.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 613 AM CDT Thu Jun 6 2024

VFR conditions ongoing and expected to continue through the TAF
period with just a few higher clouds near northeast sites (KMCW,
KALO) this afternoon. Gusty winds main concern today as winds
out of the northwest increase with gusts up to around 30-35
knots by this afternoon. Winds diminish again tonight.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...KCM
AVIATION...KCM
Hazardous weather outlook, Jun 6, 4:50 AM CDT, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
450 AM CDT Thu Jun 6 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-071100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
450 AM CDT Thu Jun 6 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Gusty northwest winds are expected today as gusts top out around
40 mph, particularly in northern Iowa.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Chances of scattered thunderstorms return Friday night. A few
storms may be strong with small hail, gusty winds and locally
heavy downpours.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is not anticipated at this time.

Nearby

Wind Advisories in Iowa, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.